The J-shaped distribution of citedness

Nicolaisen Jeppe jni at DB.DK
Tue Jul 16 09:21:55 EDT 2002

Dear members of SIGMETRICS,

My recent article ("The J-shaped distribution of citedness", Journal of
Documentation, Vol. 58 No. 4, pp. 383-395) provides a new technique for
investigating the correlation between research quality and citation counts.
This technique is applied to a case study of the relationship between peer
evaluations reflected in scholarly book reviews and the citation frequencies
of reviewed books. Results of my study designate a J-shaped distribution
between the considered variables, presumably caused by a skewed allocation
of negative citations. This finding contradicts the common assumption of a
linear relationship between research quality and citation frequency. The
case study is, however, restricted to a sample of sociological monographs,
which restricts the generalizability of the results. I therefore strongly
encourage others to test the generalizability of my results in other areas.
Perhaps we are dealing with a (new) bibliometric law!?

The article is available as a pdf-file at my homepage:

_ ________________________________________

Jeppe Nicolaisen, PhD Candidate
Department of Information Studies
Royal School of Library & Information Science
Birketinget 6, DK-2300 Copenhagen S., Denmark
Tel. +45 32 58 60 66, Fax. +45 32 84 02 01
E-mail: jni at

________________________________________ _

More information about the SIGMETRICS mailing list